Basal-supported oral therapy with sitagliptin counteracts rebound hyperglycemia caused by GLP-1 tachyphylaxis

Shu Meguro, Toshihide Kawai, Tomohiro Matsuhashi, Motoaki Sano, Keiichi Fukuda, Hiroshi Itoh, Yoshihiko Suzuki

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Introduction. Treatment with a glucagon-like peptide 1 (GLP-1) analog fails in some patients due to rebound hyperglycemia caused by tachyphylaxis (GLP-1 tachyphylaxis). We investigated the efficacy of basal-supported oral therapy (BOT) with insulin glargine and sitagliptin for counteracting GLP-1 tachyphylaxis. Materials and Methods. The subjects were 12 men and 3 women aged 59.9±10.0 years who had been treated with GLP-1 analogs. All of them had developed rebound hyperglycemia caused by GLP-1 tachyphylaxis. Their GLP-1 analog-based therapy was switched to BOT with insulin glargine plus sitagliptin and other medications. The primary outcomes were whether switching of therapy was associated with a change of hemoglobin A1c (HbA1c) and whether weight gain occurred. Results. Baseline HbA1c was 8.0±0.9%. It decreased to 7.3±0.9% at 3 months after switching (P<0.01) and to 7.2±0.9% at 4 months (P<0.05). Weight gain was 1.1 kg after 1 month (P<0.01) and 2.3 kg after 5 months (P<0.01). Conclusion. Switching to BOT with insulin glargine and sitagliptin improved glycemic control. The significant decrease of HbA1c demonstrated that this combination can counteract deterioration of glycemic control due to rebound hyperglycemia secondary to GLP-1 tachyphylaxis. However, weight gain remains a problem.

Original languageEnglish
Article number927317
JournalInternational Journal of Endocrinology
Volume2014
DOIs
Publication statusPublished - 2014

Fingerprint

Tachyphylaxis
Glucagon-Like Peptide 1
Hyperglycemia
Weight Gain
Hemoglobins
Therapeutics
Sitagliptin Phosphate

ASJC Scopus subject areas

  • Endocrine and Autonomic Systems
  • Endocrinology
  • Endocrinology, Diabetes and Metabolism

Cite this

Basal-supported oral therapy with sitagliptin counteracts rebound hyperglycemia caused by GLP-1 tachyphylaxis. / Meguro, Shu; Kawai, Toshihide; Matsuhashi, Tomohiro; Sano, Motoaki; Fukuda, Keiichi; Itoh, Hiroshi; Suzuki, Yoshihiko.

In: International Journal of Endocrinology, Vol. 2014, 927317, 2014.

Research output: Contribution to journalArticle

@article{ca6409ac20be4198ba521148b38de0ae,
title = "Basal-supported oral therapy with sitagliptin counteracts rebound hyperglycemia caused by GLP-1 tachyphylaxis",
abstract = "Introduction. Treatment with a glucagon-like peptide 1 (GLP-1) analog fails in some patients due to rebound hyperglycemia caused by tachyphylaxis (GLP-1 tachyphylaxis). We investigated the efficacy of basal-supported oral therapy (BOT) with insulin glargine and sitagliptin for counteracting GLP-1 tachyphylaxis. Materials and Methods. The subjects were 12 men and 3 women aged 59.9±10.0 years who had been treated with GLP-1 analogs. All of them had developed rebound hyperglycemia caused by GLP-1 tachyphylaxis. Their GLP-1 analog-based therapy was switched to BOT with insulin glargine plus sitagliptin and other medications. The primary outcomes were whether switching of therapy was associated with a change of hemoglobin A1c (HbA1c) and whether weight gain occurred. Results. Baseline HbA1c was 8.0±0.9{\%}. It decreased to 7.3±0.9{\%} at 3 months after switching (P<0.01) and to 7.2±0.9{\%} at 4 months (P<0.05). Weight gain was 1.1 kg after 1 month (P<0.01) and 2.3 kg after 5 months (P<0.01). Conclusion. Switching to BOT with insulin glargine and sitagliptin improved glycemic control. The significant decrease of HbA1c demonstrated that this combination can counteract deterioration of glycemic control due to rebound hyperglycemia secondary to GLP-1 tachyphylaxis. However, weight gain remains a problem.",
author = "Shu Meguro and Toshihide Kawai and Tomohiro Matsuhashi and Motoaki Sano and Keiichi Fukuda and Hiroshi Itoh and Yoshihiko Suzuki",
year = "2014",
doi = "10.1155/2014/927317",
language = "English",
volume = "2014",
journal = "International Journal of Endocrinology",
issn = "1687-8337",
publisher = "Hindawi Publishing Corporation",

}

TY - JOUR

T1 - Basal-supported oral therapy with sitagliptin counteracts rebound hyperglycemia caused by GLP-1 tachyphylaxis

AU - Meguro, Shu

AU - Kawai, Toshihide

AU - Matsuhashi, Tomohiro

AU - Sano, Motoaki

AU - Fukuda, Keiichi

AU - Itoh, Hiroshi

AU - Suzuki, Yoshihiko

PY - 2014

Y1 - 2014

N2 - Introduction. Treatment with a glucagon-like peptide 1 (GLP-1) analog fails in some patients due to rebound hyperglycemia caused by tachyphylaxis (GLP-1 tachyphylaxis). We investigated the efficacy of basal-supported oral therapy (BOT) with insulin glargine and sitagliptin for counteracting GLP-1 tachyphylaxis. Materials and Methods. The subjects were 12 men and 3 women aged 59.9±10.0 years who had been treated with GLP-1 analogs. All of them had developed rebound hyperglycemia caused by GLP-1 tachyphylaxis. Their GLP-1 analog-based therapy was switched to BOT with insulin glargine plus sitagliptin and other medications. The primary outcomes were whether switching of therapy was associated with a change of hemoglobin A1c (HbA1c) and whether weight gain occurred. Results. Baseline HbA1c was 8.0±0.9%. It decreased to 7.3±0.9% at 3 months after switching (P<0.01) and to 7.2±0.9% at 4 months (P<0.05). Weight gain was 1.1 kg after 1 month (P<0.01) and 2.3 kg after 5 months (P<0.01). Conclusion. Switching to BOT with insulin glargine and sitagliptin improved glycemic control. The significant decrease of HbA1c demonstrated that this combination can counteract deterioration of glycemic control due to rebound hyperglycemia secondary to GLP-1 tachyphylaxis. However, weight gain remains a problem.

AB - Introduction. Treatment with a glucagon-like peptide 1 (GLP-1) analog fails in some patients due to rebound hyperglycemia caused by tachyphylaxis (GLP-1 tachyphylaxis). We investigated the efficacy of basal-supported oral therapy (BOT) with insulin glargine and sitagliptin for counteracting GLP-1 tachyphylaxis. Materials and Methods. The subjects were 12 men and 3 women aged 59.9±10.0 years who had been treated with GLP-1 analogs. All of them had developed rebound hyperglycemia caused by GLP-1 tachyphylaxis. Their GLP-1 analog-based therapy was switched to BOT with insulin glargine plus sitagliptin and other medications. The primary outcomes were whether switching of therapy was associated with a change of hemoglobin A1c (HbA1c) and whether weight gain occurred. Results. Baseline HbA1c was 8.0±0.9%. It decreased to 7.3±0.9% at 3 months after switching (P<0.01) and to 7.2±0.9% at 4 months (P<0.05). Weight gain was 1.1 kg after 1 month (P<0.01) and 2.3 kg after 5 months (P<0.01). Conclusion. Switching to BOT with insulin glargine and sitagliptin improved glycemic control. The significant decrease of HbA1c demonstrated that this combination can counteract deterioration of glycemic control due to rebound hyperglycemia secondary to GLP-1 tachyphylaxis. However, weight gain remains a problem.

UR - http://www.scopus.com/inward/record.url?scp=84897546156&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84897546156&partnerID=8YFLogxK

U2 - 10.1155/2014/927317

DO - 10.1155/2014/927317

M3 - Article

AN - SCOPUS:84897546156

VL - 2014

JO - International Journal of Endocrinology

JF - International Journal of Endocrinology

SN - 1687-8337

M1 - 927317

ER -